PE

I have recently been diagnosed with bilateral pulmonary embolism and currently taking warfarein. Into my second week. I am not getting any straight answers to some simple questions and was wondering if anyone could help.

I am being told that the drug can have various side effects and it can cause of excessive bleeding and bruising. Also being told I cannot risk a head injury. Well, I am in a job which involves having to deal with potentially violent people. So the risk is always there.

I have asked nurses and Drs at the anticoagulant clinic and they only say 'refer to your occ health department' and in turn they say " be directed by your consultant". Does anyone have any experience of this ? Help an confused mind. Can I continue doing my job or do I need to change it? Or am I overacting.

5 Replies

oldestnewest
  • Hi Kersantti. Firstly be assured that you are not alone; there are over 1 million folk in the UK taking anticoagulant medication and it is increasing steadily. I have been on Warfarin for 16 years now.

    It is true that if you take too high a dose you are at risk of a haemorrhage whereas if you take too little you may be at risk of more PEs so it is important to get it right. That is why your doctor will have arranged for you to have regular blood tests to make sure it is right.

    When you are taking anticoagulants and while you stay within the prescribed therapeutic range you are likely to be at risk of bruising a little more easily than before but for most folk this is a minor side effect. You could bleed a little more than usual if you suffer a cut but, as you are on Warfarin, if you suffered a serious wound which bled seriously an injection of Vitamin K will be a more or less instant antidote to the Warfarin.

    I have worked all my life in Steelmaking and heavy engineering and know many patients who, like me are on Warfarin, who carry on a normal working life, do active sports, do DIY and fight with the grandkids with no significant dangers or serious consequences. I have always taken the attitude of getting on with my life and don't let the medication get in the way and have been fully supported by my GP and Consultant in this approach. My advice is be diligent in taking your Warfarin regularly, be disciplined about the blood testing and get on with your life without worrying; it will become easier, I promise.

    All the best and do let us know how you get on won't you, we're all in the same boat as you and are interested for each other.

  • I had a PE 6 years ago. I expect to take Warfarin until my dying day. I was told that if I were to get a severe bang on the head I should report to casualty. I suppose his is to allow time for appropriate treatment before problems develop.

    Internal bleeding as a side effect is really only likely if your INR is too high hence regular blood tests to allow for modified doses to keep the INR steady.

    Another risk is taking Ibuprofen which on its own if taken a lot is enough to result in stomach bleeds never mind if you're already on Warfarin.

    Stick to Paracetomol unless you have no choice. You would be unlucky if one dose of Ibuprofen caused a bleed.

    Don't eat cranberry's or cranberry juice. It has undesirable effects on vitamin K levels and hence interferes with your INR.

    If you are able to change jobs then that would eliminate worry on that score but how many times in the course of your job have you received a hard blow to the head. If never or rarely then perhaps the risk is exaggerated in your mind anyway.

    Hope you can get a definitive answer from your doctor's or consultants and all the rest

  • Hello. I have been on warfarin for over 40 years starting when I was a teenage after having a large DVT in the leg. Initially advised not to do any contact sports and 'be careful' but I took the view that if my blood levels were stable and being checked regularly then I was good to go. Over the years, I have skied, cycled and done many fun runs and marathon type walks. My son has taken warfarin since the age of 19 having suffered a DVT and PE and lives a 'full life' in a non - desk job but we do both avoid any really physical activity (boxing/ judo) etc in order to prevent provoking a bleeding or clotting event. I bruise easily if I bump or knock my legs and if I cut myself it can sometimes require a plaster or pressure on a somewhat small cut. I wear a medic alert at all times in case of any accident or incident which may put me at risk. This gives me reassurance that anyone dealing with me with be able to see quickly that I am on anticoagulants. I also use an OATbook app on my iphone to record my INR results and family and friends know where to find this information.

    With regard to head injury, I agree that your employer does need to do a 'risk assessment' to ascertain whether you need any adjustments to be made in the workplace if there is a heightened risk of you being hurt. Most importantly, if you suffer a bleed, first aid should be made available as soon as possible. I am sure that if you are working with potentially violent people you should of been given training to help you manage these behaviours and it may be worth asking for a refresher to make sure you are fully prepped to deal with these situations in light of your concerns here. Coming to terms with a long term condition can be somewhat daunting in the early days and I echo the sentiments of Peter, in time it will become less of an issue and more managable. ACE has volunteer contacts across the UK who have first hand experience of being on warfarin. You can find their details on anticoagulationeurope.org

    Most importantly, you may take some time to get used to taking warfarin - it can affect people in different ways. Make sure that you are fit and well to return to work and if possible, get a phased return plan in place so you can adjust to the changes you may be experiencing.

    Good luck Keersantti

  • Hi Kersantti,

    I really sympathise with you. I have been taking warfarin for 19 years for a valve replacement. I have had blows to my head and I have survived!

    In my experience, most doctors and even the warfarin clinic staff usually over emphasise the risks, presumably to ensure you understand that there is a risk. Ideally, you need to speak to a consultant or a surgeon that speciallises in this area. However, I am happy to tell you about my experience in the hope that it helps.

    I too was told that I would need to avoid anything that could cause bruising; especially contact and extreme sports. I gave a list of past sports I used to do, which included horse riding, rock climbing, bungee jumping and diving. I was told all these were too dangerous and never to do them again! But worse still I was told that I could not continue with my profession as a farrier / blacksmith because of the risk of bruising. This was obviously quite a depressing thing to be told at 31 and I felt my life was over.

    However, I talked to my surgeon about it all. I said I knew I'd got to find a new profession and that's when we had an in-depth discussion. If I remember correctly, he told me that there are three main factors regarding bruising and bleeding. These are:

    1) blood vessels

    2) platelets

    3) clotting

    When you cut yourself etc, blood initially gushes out (apparently it helps clean the wound), then your blood vessels contract allowing the platelets to stack up and slow the flow, the blood at the surface then clots to seal the wound. All that happens differently when on warfarin is that it simply takes longer for the blood to clot and the thinner blood will ooze a little longer than normal.

    Obviously, if you have a deep cut you need to get it stitched just the same as if you were not on warfarin. Also, if you are unfit or have a low platelet count then you have an added complication.

    My final question to my surgeon was could I do my sports again. His reply was "I would avoid it for the first year!"

    So, since then I have had several accidents such as: been bucked off a horse (landing flat on my back), had a horse rear and go over backwards and crush a rib (tearing the cartilage) then trample my legs as he got up (putting me in bed for a week and then on crutches for another). But worse still I was kicked ​in the head, neck and shoulder by a rearing horse (after being checked out and spending the night in A&E, the hospital staff asked my partner to observe me for concussion for a day or so). In conclusion, these injuries would have caused severe pain and swelling for anybody, and although I think it was worse for being on warfarin, I hasn't put me off doing things completely (just more cautiously).

  • hi kersantii

    I was on warfarin for 18 months, if i cut my finger it did bleed more, and i did bruise more if i banged into stuff. but yes your not allowed to bang your head or play certain sports, anything where you can get hurt or hit with a ball. Other than that i never had any side effects. hard at 1st asyour paranoid about the slightest thing, but get on with life best you can.

You may also like...